Does Oral Contraception Affect Veins?
By Ron E Lev MD – Follow me on Google+
Varicose veins are an unsightly condition that may also be accompanied by uncomfortable symptoms. There are many factors that play a role in the likelihood a woman will develop varicose veins at some point in her life. Is oral contraception one of those factors? If you are worried about the relationship between birth control pills and the appearance of varicose veins, check out these facts involving oral contraceptives and venous insufficiency.
What is Venous Insufficiency?
Venous insufficiency is a condition where the vessels of the lower legs are no longer able to pump blood back to the heart as efficiently as they once did. The blood begins to pool in the lower extremities, resulting in the swelling of some of the affected veins in the area. These enlarged veins can bulge and twist, becoming visible on the surface of the skin. In some cases, they are also accompanied by uncomfortable symptoms, including pain, swelling and feelings of heaviness in the legs.
Venous insufficiency can occur when the vessels in the lower legs become weak or damaged. Additional pressure on the veins, through increase blood flow or increased weight, can lead to the problem. Valves within the veins that guide the blood flow can also become damaged, making it harder for the veins to push the blood through.
Factors that Increase Risk for Venous Insufficiency
There are a number of factors that can increase the risk for venous insufficiency, including:
- Age – venous insufficiency is more common as a person ages
- Weight Gain
- Heredity – venous insufficiency tends to run in families
- Long Periods of Standing or Sitting
- Hormonal Changes – such as pregnancy and menopause
Along with pregnancy and menopause, the use of oral contraceptives and hormone replacement therapy can also be a factor in developing venous insufficiency and varicose veins. The hormones used in these treatments can relax vein walls, which can make it difficult for those veins to pump blood as efficiently as they once did. Oral contraceptives might also lead to water retention, which can increase blood volume and pressure on the vessels.
Birth Control Pills and Blood Clots
Oral contraceptives can also increase a woman’s risk for developing venous thromboembolism, which results in the formation of blood clots in the veins. If you already suffer from varicose veins, talk to your doctor about your risks before beginning an oral contraceptive. In some cases, a lower dose of the hormone may be sufficient in reducing the risk.
While oral contraception does not cause varicose veins, it can increase one’s risk for developing venous insufficiency. If you are concerned about the risk, talk to one of our staff at Advanced Varicose Vein Treatments of Manhattan to see if there is an appropriate birth control pill that will provide the protection you need without worry of an increased risk of varicose veins.
For more information about varicose vein treatments and birth control, contact Advanced Varicose Vein Treatments of Manhattan today!